Although it is generally believed that drug-induced movement disorders are much less common in the era of atypical antipsychotic drugs, there are little data to support this contention. Both acute and nonacute extrapyramidal disorders still do occur, so neurologists and psychiatrists should be able to recognize and treat them. Akathisia may be mistaken for other conditions, including restless legs, increased psychosis, or anxiety. These problems are occasionally seen with antiemetics and, more commonly, with antipsychotics (eg, chlorpromazine) used for migraines or depression. Akathisia may also be seen with tetrabenazine, a monoamine-depleting drug approved for the treatment of chorea associated with Huntington disease but also used for other hyperkinetic movement disorders. Although this drug does not cause tardive dyskinesia, it has been associated with acute dystonic reaction. Acute dystonic reactions occur with some, but not all, of the newer antipsychotic medications. Acute akathisia is harder to characterize because of the subjective nature of the symptoms. Neuroleptic malignant syndrome occurs with all antipsychotics, including all the atypicals.
In this article, Dr. Friedman of the Alpert Medical School of Brown University and University of Rhode Island, and Director of the Movement Disorders Program of Butler Hospital discusses acute drug-induced movement disorders.
To view the complete article, click here and log in.